Iowa, 2012Cold in Iowa, February 11, 2012
February 11, 2012 · NWS OAX · 3 events in 2 counties and zones
Arctic high pressure brought sub-zero temperatures to eastern Nebraska and western Iowa during the morning of February 11th. When combined with north winds of 10 to 20 mph, wind chill values fell to around 20 below in northeast Nebraska and western Iowa for several hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic high pressure brought sub-zero temperatures to eastern Nebraska and western Iowa during the morning of February 11th. When combined with north winds of 10 to 20 mph, wind chill values fell to around 20 below in northeast Nebraska and western Iowa for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 11, 2:16 AM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Feb 11, 2:16 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
216 AM CST SAT FEB 11 2012
.DISCUSSION...
SURFACE HIGH PRESSURE AND CLEAR SKIES ARE PREVAILING ACROSS THE
REGION THIS MORNING. SURFACE TEMPS ARE RUNNING A LITTLE WARMER
THAN PREVIOUSLY THOUGHT THOUGH. THIS IS STILL RESULTING IN WIND
CHILL VALUES OF -12 TO -18 IN SOME AREAS...AND WHILE NOT COLD
ENOUGH TO MEET OFFICIAL ADVISORY CRITERIA OF -20...WILL LEAVE THE
WIND CHILL ADVISORY IN PLACE TO PREVENT GIVING THE FALSE IMPRESSION
THAT IT'S NOT COLD. THIS WILL ALSO RESULT IN A CHILLY DAY TODAY...
WITH HIGHS ONLY IN THE TEENS...AND ON THE LOW END OF THAT RANGE
AS WELL.
SURFACE HIGH PRESSURE SHIFTS EASTWARD TONIGHT AS WINDS BECOME WEST
SOUTHWEST. THIS SHOULD ALLOW TEMPS TO DROP OFF AGAIN TO AT OR
BELOW ZERO FOR SOME AREAS...ALTHOUGH WESTERN CWFA COULD EXPERIENCE
A NON DIURNAL TEMPERATURE SWING WITH EVENING LOWS AND SLOWLY
RISING TEMPS AFTER THAT. SUNDAY SHOULD SEE INCREASING HIGH CLOUDS
AS THE NEXT WEATHER SYSTEM MOVES ACROSS THE ROCKIES.
ATTENTION SHIFTS TO DEVELOPING SNOW SUNDAY NIGHT AS MOISTURE IS
DRAWN NORTHWARD INTO THE AREA. SHOULD SEE CHANCES FOR SNOW
INCREASE THROUGH THE NIGHT...WITH SNOW DEVELOPING ACROSS MOST OF
EASTERN NEBRASKA AND WESTERN IOWA BY DAYBREAK. MODELS HAVE BEEN
FAIRLY CONSISTENT IN THIS...THUS DECIDED TO INCREASE POPS TO THE
70/80 PERCENT RANGE THROUGH THIS PERIOD...WHICH IS STILL ABOUT 20
PERCENT ABOVE MOS GUIDANCE.
AS THE TROUGH MOVES ONTO THE PLAINS...THERE ARE HINTS THAT A
WEAK CIRCULATION IS TRYING TO DEVELOP ALONG...RESULTING IN AN
AREA OF PERHAPS HIGHER SNOWFALL NORTHWEST OF THE MAIN AXIS OF
SNOW...THUS REORIENTED POPS AND QPF A BIT THROUGH THE DAY MONDAY
ACROSS NORTHEAST NEBRASKA TO ACCOUNT FOR HINTS AT A POSSIBLE
DEFORMATION BAND. SNOWFALL RATIOS IN THE 12 TO 14 RANGE LOOK
OK...BASED ON BUFKIT AND COBB OUTPUT. SPECIFIC HUMIDITY ON
ISENTROPIC PLOTS SUGGEST 3 G/KG OF AVAILABLE MOISTURE...AND I DO
BELIEVE THERE WILL BE A SOLID 12 TO 18 HOUR PERIOD OF SNOWFALL.
THUS...SNOWFALL AMOUNTS WERE BUMPED UP CLOSER TO 3 INCHES OVER A
WIDESPREAD AREA...WOULD NOT BE SURPRISED IF 4 INCHES EVENT TOTAL
OCCURS IN SOME AREA. WINDS WILL NOT BE ESPECIALLY STRONG...FROM
THE SOUTH AT 10 TO 15 MPH THROUGH THE EVENT SO THAT WILL HELP.
HOWEVER...THE ARRIVAL OF THE SNOW WITH THE MONDAY MORNING COMMUTE
WILL LIKELY CREATE SOME MINOR TRAVEL PROBLEMS THAT WE'LL HAVE TO
KEEP AN EYE ON AND MAY HAVE TO EVENTUALLY ISSUE A WINTER WEATHER
ADVISORY. PRECIP SHOULD REALLY WIND DOWN LATER MONDAY AFTERNOON...
BUT A FEW FLURRIES COULD LINGER ALONG/EAST OF THE MISSOURI RIVER
MONDAY EVENING BEFORE BEING SWEPT EAST OF THE REGION.
THE NEXT WEATHER SYSTEM ARRIVES MID WEEK...LIKELY BRING ANOTHER
CHANCE OF RAIN/SNOW TO THE AREA WEDNESDAY THROUGH THURSDAY. THIS
ONE ALSO BEARS WATCHING UNTIL MODELS CONVERGE ON EVENTUAL
SOLUTIONS. 12Z EC WAS FAIRLY AGGRESSIVE AND COLDER WITH A BAND OF
MODERATE TO HEAVY SNOWFALL. 00Z GFS ALSO BEGINNING TO SHOW
EVIDENCE OF THAT AS WELL...ALTHOUGH 00Z ECMWF CAME IN NOT AS
STRONG. LATITUDINAL PLACE OF ANY SNOW REMAINS IN QUESTION
ALSO...AND POSSIBLY SOME WARMER AIR ALOFT THAT COULD RESULT IN
PRECIPITATION TYPE ISSUES THAT STILL NEED TO BE RESOLVED. STILL
SEVERAL DAYS FOR THINGS TO CHANGE THOUGH.
DEWALD
&&
.AVIATION...06Z TAFS FOR KOFK...KLNK AND KOMA.
VFR CONDITIONS UNDER CLEAR SKIES WILL CONTINUE THROUGH SATURDAY
EVENING. NORTH WINDS NEAR 15KTS WILL DIMINISH TO NEAR 10KTS BEFORE
12Z.
DERGAN
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 8 AM CST THIS MORNING FOR NEZ011-012-
015>018-030>034-042>045-050>053-065>068-078-088>093.
IA...WIND CHILL ADVISORY UNTIL 8 AM CST THIS MORNING FOR IAZ043-055-
056-069-079-080-090-091.
&&Hazardous weather outlook, Feb 11, 3:37 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
337 AM CST SAT FEB 11 2012
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-112345-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
337 AM CST SAT FEB 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
A WIND CHILL ADVISORY WILL REMAIN IN EFFECT UNTIL 8 AM. WIND CHILL
VALUES WILL RANGE FROM 12 TO 22 BELOW ZERO THROUGH MID MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WEATHER DISTURBANCE WILL MOVE THROUGH THE PLAINS SUNDAY NIGHT
THROUGH MONDAY. SNOW WILL DEVELOP BY DAYBREAK MONDAY AND END FROM
WEST TO EAST LATE MONDAY AFTERNOON OR EARLY EVENING. SNOWFALL
TOTALS COULD RANGE 1 TO 3 INCHES ACROSS THE REGION.
ANOTHER SYSTEM COULD BRING A MIX OF RAIN AND SNOW TO THE AREA
WEDNESDAY THROUGH THURSDAY OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY.
Cold/Wind Chill, Monona
- When
- February 11, 5:00 AM CST to 8:00 AM CST
- Where
- Monona forecast zone
- Reported by
- AWOS
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Sub-zero temperatures combined with north winds of 10 to 20 mph to produce a several hour period that wind chill values were around 20 below zero.
Cold/Wind Chill, Harrison
- When
- February 11, 5:00 AM CST to 8:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- AWOS
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Sub-zero temperatures combined with north winds of 10 to 20 mph to produce a several hour period that wind chill values were around 20 below zero.
Cold/Wind Chill, Harrison
- When
- February 11, 5:00 AM CST to 8:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- AWOS
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Sub-zero temperatures combined with north winds of 10 to 20 mph to produce a several hour period that wind chill values were around 20 below zero.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Virginia, February 11 to 12, 2012$129,000 · 55 kt wind · 13 events
- High Wind in North Carolina, February 11 to 12, 2012$59,000 · 55 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 11, 201226 events
- Lightning Strike in Virginia, February 11, 20122 injured · 1 event
- Cold in Nebraska, February 11, 201212 events
- Extreme Cold in North Dakota, February 11, 20128 events
- Winter Weather in New Jersey, February 11 to 12, 20128 events
- Heavy Snow and Winter Weather in North Carolina, February 11 to 12, 20127 events
- Dust Storm and Heavy Snow in California, February 11 to 16, 201263 kt wind · 7 events
- Winter Weather in Virginia, February 11 to 12, 20127 events
- Extreme Cold in North Dakota, February 11, 20126 events
- Extreme Cold in Minnesota, February 11, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356832, 356833, 356834.